Hail, Las Animas
- When
- August 30, 2:00 PM MST to 2:03 PM MST
- Where
- Las Animas County, 5.64 mi NNE of Weston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.210, -104.830
Nickel sized hail reported.
On the afternoon and evening of August 30th several strong to possibly severe thunderstorms developed over the high terrain of the Sangre de Cristo Mountains and the Rampart Range. These storms eventually made it to the Kansas boarder by the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
On the afternoon and evening of August 30th several strong to possibly severe thunderstorms developed over the high terrain of the Sangre de Cristo Mountains and the Rampart Range. These storms eventually made it to the Kansas boarder by the late evening hours. Though several Severe Thunderstorm Warnings were issued on this date, only a few reports of large hail were recorded. The largest hail stone was near Ramah, CO, of one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM MST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 245 PM MDT Fri Aug 30 2019 .SHORT TERM...(This evening through Saturday) Issued at 245 PM MDT Fri Aug 30 2019 Shortwave moving through WY and northern CO will spark off another round of showers and thunderstorms in upslope flow regime across the southeast mountains and adjacent plains this afternoon and evening. Dew points behind yesterday's front have rebounded into the 50s and lower 60s across the plains which will yield mixed layer CAPEs around 1000-1500 J/kg. Deep layer shears will be running around 30- 35 kts, and high res models suggest one or two severe thunderstorms will be possible as they move off the southeast mountains into more favorable instability through the late afternoon and evening. In the meantime, there is still a healthy CAP to overcome, though temperatures in the upper 70s to lower 80s for the Palmer Divide and Raton Mesa region should be sufficient to reach convective temperatures which should be achievable by early afternoon. Mid to upper 80s across the plains will be sufficient across the lower elevations with locations farther east having a stouter cap to overcome which will take more time to achieve. By 02z majority of the activity should be east of I-25 with one or two storm clusters developing, most likely in the vicinity of the Raton Mesa region in proximity to the low level jet which sets up this evening, overrunning the frontal boundary to the south. Another round of stratus will develop across the southeast plains which will spread westward overnight aided by easterly flow which may become enhanced by thunderstorm outflows. Will spread stratus westward into Pueblo county but keep it just southeast of Colorado Springs for now given soundings show some increasing westerly flow veering around to a more dry northerly component by early morning. Although flow is weak, the downslope component may be sufficient to keep stratus out of the area. Hot upper high builds back northward for Saturday bringing warming and drying conditions to the area by afternoon. There will still be sufficient moisture for isolated high based thunderstorms over the mountains which will move eastward into the adjacent plains. NAM still shows some healthy CAPE (2000+ J/kg) across the far southeast plains, though with building heights aloft suspect that deep layer shear values will be weaker. Can't rule out a pulse strong to near severe storm or two across the plains but with less forcing these should be more localized. Grids will carry some isolated to low end scattered pops for now. -KT .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri Aug 30 2019 No big changes in forecast thinking through the Holiday Weekend, as weak northwest flow aloft across the region on Saturday becomes generally light and variable Sunday and into Monday, as the center of a large upper high across the Four Corners builds into the Central Rockies. With modest moisture in place under the ridge, will continue to see isolated to scattered afternoon showers and storms over and near the higher terrain through the weekend, though with warming aloft under the building high and weak flow aloft, coverage of daily storms looks to decrease through the weekend. The warming aloft will also allow for temperatures to warm back to well above seasonal levels once again, with highs on Sunday and Monday expected to be in the 90s to around the century mark across the Plains, and in the 60s to lower 80s across the higher terrain, save mainly 50s at the peaks. Tuesday-Friday...The upper high over the Central Rockies on Monday is progged to slowly slide south and east of the area through the end of next week, leading to slowly increasing available moisture across the region once again. With available moisture slowly increasing from west to east into the middle of next week, as well as a weak backdoor front looking to move across the Plains on Tuesday, there should be increasing coverage of diurnal showers and thunderstorms across the region through the work week, along with a gradual cooling trend back to near to slightly above seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 245 PM MDT Fri Aug 30 2019 Thunderstorms will be possible at both KCOS and KPUB through 01-02z. Brief MVFR cigs/vis with the stronger storms will be possible and some hail and erratic outflow winds up to 50 kts will be possible with the isolated severe storms. Will maintain a tempo group for -TSRA in both terminals. Updates may be required to include GR if stronger storms approach either terminal. Thunderstorms should clear to the east by 02z. MVFR to IFR stratus will develop across the plains and spread westward overnight. Once again, looks like KPUB will have the best chance of seeing the stratus spread in towards morning while KCOS should see winds shift out of the north which should keep stratus deck just to the south and east of the terminal. Another round of thunderstorms can be expected Saturday afternoon though storms will be more isolated. KALS will remain VFR with winds under 15 kts. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1104 AM MDT Fri Aug 30 2019 COZ058>089-093>099-311715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1104 AM MDT Fri Aug 30 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few strong to marginally severe thunderstorms are expected to develop across the east slopes of the southern mountains by mid afternoon, and move across the southeast plains late this afternoon and evening. The primary severe weather threats will be hail up to the size of quarters and winds up to 60 mph. All of the storms today will be capable of producing locally heavy rain and dangerous cloud to ground lightning. Over the interior mountains and valleys, isolated high based thunderstorms will be possible this afternoon with lightning and wind gusts up to 40 mph the primary storm risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated showers and thunderstorms will be possible each afternoon and evening Saturday through Monday. The focus for storms will be mainly over the San Juan Mountain Range and Southern Sangre de Cristo Mountains. Lightning and gusty outflow winds will be the main threats. Shower and thunderstorm coverage will increase for Tuesday into Thursday, initially over the mountains, and spreading east across the Plains for the evening hours. Locally heavy rainfall will be possible with stronger storms, leading to an increased risk of flash flooding on burn scars. Lightning, small hail and gust winds will also be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast plains this afternoon and evening. 31/23
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Fri Aug 30 2019
COZ074-088-302045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
206 PM MDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Segundo, or 13 miles southwest of Trinidad, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3709 10481 3728 10448 3700 10426 3699 10432
3699 10475
TIME...MOT...LOC 2006Z 243DEG 9KT 3704 10468
KTSpecial Weather Statement National Weather Service Pueblo CO 232 PM MDT Fri Aug 30 2019 COZ074-088-302115- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 232 PM MDT Fri Aug 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 315 PM MDT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over Boncarbo, or 13 miles west of Trinidad, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Segundo, Gulnare and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3709 10482 3728 10491 3742 10457 3715 10444 TIME...MOT...LOC 2031Z 258DEG 10KT 3723 10474 KT
Special Weather Statement National Weather Service Pueblo CO 255 PM MDT Fri Aug 30 2019 COZ081-083-085-086-302130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 255 PM MDT Fri Aug 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Fort Carson, or 9 miles southwest of Colorado Springs, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3871 10502 3882 10482 3864 10460 3848 10489 TIME...MOT...LOC 2055Z 319DEG 9KT 3872 10491 KT
The Pueblo radar (KPUX), 150 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
3 hail. Local standard time, as filed.
Nickel sized hail reported.
One inch hail reported.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851228, 851229, 851230.